Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 292, NWS Dodge City, KS

September 15, 1997Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 15, 1997, 3:02 AM CDT for Ness County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 15, 1997, 3:02 AM CDT (08:02 UTC)
Expired
Sep 15, 1997, 3:35 AM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ness County, KS

The radar

The Dodge City radar (KDDC), 80 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 3:05 AM CDTHail 0.88Brownell, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1285 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1644 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.3
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 150803 RRA
SVRDDC
KSC135-150835-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
302 AM CDT MON SEP 15 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHEASTERN NESS COUNTY IN WEST CENTRAL KANSAS

* UNTIL 335 AM CDT
 
* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF NORTHEASTERN NESS COUNTY

* AT 301 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 1 MILE NORTHWEST OF BROWNELL MOVING SOUTHEAST AT 15
  MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

SS/BN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 3:00 AM CDT, 2 minutes earlier.

Area forecast discussion, Sep 15, 3:00 AM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 AM CDT MON SEP 15 1997

...PRECIP/TEMPS AGAIN ARE THE KEY VARIABLE THIS FORECAST CYCLE...

RADAR ALONG WITH SATELLITE/PROFILERS/00Z UPR ANALYSIS DIAGNOSE THE
CONVECTION OCCURING IN NW KS AHEAD OF DIVERGENT UPPER FLOW INTERSECTING
WITH MODERATE LOW LEVEL JET AND MID 60 DEWPOINTS TO SUPPORT CONTINUED
CONVECTION REST OF TONIGHT AS COMPLEX MOVES SOUTHEAST AND POSSIBLE
SOUTH SOUTH EAST THROUGH EASTERN PORTION OF CWA. MESO-ETA MISSES THO
ETA AND NGM VERIFY WELL WITH NGM KEEPING MORE VIGOROUS CONVECTION GOING
INTO NW OKLAHOMA BY MORNING. EXPECT LEFTOVER CONVECTION EARLY MORNING
IN SE CWA SO WILL WORD ACCORDINGLY THERE SINCE NO SIGNIFICANT WEAKENING
OF CONVECTION ON 88D. REST OF CWA SHOULD HAVE VERY WARM CONDITIONS WITH
DEEPENING LEE SIDE TROUGH AND MODERATE SOUTH WINDS OF 10 TO 20 MPH. GO
NEAR TO SLIGHTLY ABOVE FWC AND FAN BASED ON YESTERDAYS TEMPS AND
ESPECIALLY IN WEST AS DRIER THERE. DOWNWARD MOTION WILL GIVE SUNNY SKIES
AHEAD NEXT VORT LOBE WHICH WILL KICK OFF GOOD CONVECTION OVER ROCKY
MOUNTAINS LATE TOMORROW WHICH IS SUPPORTED BY SATELLITE AND SURFACE
ANAL AS BEING EVEN STRONGER THAN MODELS AND NEAR LAS VEGAS ATTM.

TOMORROW NIGHT WITH GOOD LOW LEVEL FLOW...LEESIDE TROUGH FOR SURFACE
CONVERGENCE AND EVEN SLIGHTLY HIGHER DEWPOINTS VERY FAVORABLE FOR
CONVECTION OVER COLORADO TO MOVE EAST INTO CWA WITH MUCH ACTIVITY
LASTING WELL INTO THE NIGHT SO GOING SLIGHTLY HIGHER POPS AND BECOMING
PARTLY CLOUDY. TEMPS NEAR FWC WITH DEWPOINTS SUPPORT LOWS NEAR FWC
GUIDANCE AND SHOULD HAVE MODERATE NOCTURNAL WINDS.

LATER PERIODS AS TROUGH MOVES ACROSS CWA ON TUESDAY AND INTO TUESDAY
NIGHT KEEP LOW POPS WITH MOISTURE PRESENT FOR MOST CWA BOTH PERIODS
WITH BEST CHANCE NORTHERN 2/3 TUESDAY AND SOUTHEAST 1/3 TUESDAY NIGHT.
TEMPS APPEAR REASONABLE WITH SOME CLOUDS AND LOWER HEIGHTS AND THUS
THICKNESS WILL LOWER TEMPS BY ABOUT 5 DEGREES ARCOSS AREA FROM MONDAY.
SLIGHT CHANCE FOR SOME WEAK UPSLOPE OVERUNNING BEHIND TROUGH/FRONT
WHICH WOULD LOWER TEMPS EVEN MORE BUT WILL OPT TO LEAVE OUT FOR NEXT
FORECAST CYCLE TO ASCERTAIN.

EXTENDED PERIODS SLIGHTLY COOLER STILL WON WEDNESDAY WITH NEAR NORMAL
TEMPS AND SLIGHT CHANCE FOR STORMS LATE AS WARM FRONT APPROACHES FROM
SOUTHWEST. WITH SOUTHWEST FLOW AND SOME TROPICAL SOUTHWEST MONSOON
MOISTURE IN ADDITION TO LOW LEVEL MOISTURE FROM GULF AND LEE SIDE
TROUGH KEEP SLIGHT CHANCE OF LATE DAY AND EVENING THUNDERSTORMS AND HI
TEMPS 85 TO 95 AND LOWS IN
THE 60S.

.DDC...NONE.

DDC 092/065 089/058 085 -32
GCK 094/062 088/057 084 -32
EHA 096/060 088/056 083 -32
LBL 095/061 089/057 084 -32
HYS 093/062 089/056 084 -32
P28 094/070 092/068 087 -32

NICHOLS

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 2:54 AM CDTSevere Thunderstorm WarningDDCTrego31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.